New protocol for handling EGFR inhibitor skin reactions

May 28, 2007

An article in the May 2007 issue of The Oncologist proposes a new system for handling skin toxicities associated with epidermal growth factor receptor (EGFR) inhibitors, an adverse reaction that ranges in type and severity and occurs in more than half of treated patients.

An article in the May 2007 issue of The Oncologist proposes a new system for handling skin toxicities associated with epidermal growth factor receptor (EGFR) inhibitors, an adverse reaction that ranges in type and severity and occurs in more than half of treated patients. According to the authors, all patients receiving the therapies should use a moisturizer and protect their skin against exposure to sunlight. Reactions that occur are classified as mild, moderate, or severe and based on the area of the rash, associated symptoms, and the risk of infection. Treatment is also targeted toward severity: mild steroids and/or antibiotics for mild reactions and stronger medications for moderate reactions. A reduction in the dose of EGFR inhibitor is recommended for a severe rash that hasn't cleared within two to four weeks of treatment. Once the rash has diminished, the EGFR inhibitor can be restarted. The article, "Epidermal Growth Factor (EGFR) Inhibitor-Associated Cutaneous Toxicities: An Evolving Paradigm in Clinical Management," can be accessed on-line at